Alert archive / Wyoming / Red Flag Warnings in 2024
Red Flag Warning 28, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Sep 8, 2024, 2:39 PM MDT for 6 counties in Wyoming. It took effect at Sep 9, 2024, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2024, 2:39 PM MDT (20:39 UTC)
- In effect from
- Sep 9, 2024, 10:00 AM MDT
- Expired
- Sep 9, 2024, 8:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Converse County, WY, Goshen County, WY, Laramie County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 117 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2716 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419 WWUS85 KCYS 082039 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 239 PM MDT Sun Sep 8 2024 WYZ417>419-432-091030- /O.UPG.KCYS.FW.A.0019.240909T1600Z-240910T0200Z/ /O.NEW.KCYS.FW.W.0028.240909T1600Z-240910T0200Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- North Laramie Range and Adjacent High Plains- Bordeaux/Chugwater/Wheatland- 239 PM MDT Sun Sep 8 2024 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 10 AM to 8 PM MDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 417, 418, 419, and 432. * WIND...West to west northwest winds 15 to 20 mph sustained with gusts around 30 mph. * HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop may spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ WYZ429-430-091030- /O.CON.KCYS.FW.A.0019.240909T1600Z-240910T0200Z/ Southern Laramie Range-Laramie Foothills and High Plains- 239 PM MDT Sun Sep 8 2024 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR GUSTY WEST WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 417, 418, 419, 429, 430, AND 432... * AFFECTED AREA...Fire weather zones 429 and 430. * WIND...West to west northwest winds 15 to 20 mph sustained with gusts up to 30 mph. * HUMIDITY...13 to 18 percent. * IMPACTS...Any fires that develop may spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
3 follow-up statements
055 WWUS85 KCYS 090732 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 132 AM MDT Mon Sep 9 2024 ...RED FLAG WARNINGS IN EFFECT FOR GUSTY WEST TO NORTHWEST WINDS AND LOW HUMIDITY... WYZ429-430-090845- /O.CAN.KCYS.FW.A.0019.240909T1600Z-240910T0200Z/ Southern Laramie Range-Laramie Foothills and High Plains- 132 AM MDT Mon Sep 9 2024 ...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WEST WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 429 AND 430... The National Weather Service in Cheyenne has cancelled the Fire Weather Watch. Stronger winds and lower humidity expected to stay north today. Therefore...the Fire Weather Watch has been cancelled. $$ WYZ431-433-100000- /O.EXA.KCYS.FW.W.0028.240909T1600Z-240910T0200Z/ Laramie East High Plains-Goshen/Middle- Lower North Platte River Basin- 132 AM MDT Mon Sep 9 2024 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 10 AM this morning to 8 PM MDT this evening. * AFFECTED AREA...Fire weather zone 431 and 433. * WIND...West to west northwest winds 15 to 20 mph sustained with gusts around 30 mph. * HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop may spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ WYZ417>419-432-100000- /O.CON.KCYS.FW.W.0028.240909T1600Z-240910T0200Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- North Laramie Range and Adjacent High Plains- Bordeaux/Chugwater/Wheatland- 132 AM MDT Mon Sep 9 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES... * AFFECTED AREA...Fire weather zone 417, 418, 419, and 432. * WIND...West to west northwest winds 15 to 20 mph sustained with gusts around 30 mph. * HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop may spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
418 WWUS85 KCYS 091939 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 139 PM MDT Mon Sep 9 2024 WYZ417>419-431>433-100200- /O.CON.KCYS.FW.W.0028.000000T0000Z-240910T0200Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- North Laramie Range and Adjacent High Plains- Laramie East High Plains-Bordeaux/Chugwater/Wheatland- Goshen/Middle-Lower North Platte River Basin- 139 PM MDT Mon Sep 9 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES... * AFFECTED AREA...Fire weather zone 417, 418, 419, 431, 432, and 433. * WIND...West to west northwest winds 15 to 20 mph sustained with gusts around 30 mph. * HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop may spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
464 WWUS85 KCYS 100142 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 742 PM MDT Mon Sep 9 2024 WYZ417>419-431>433-100245- /O.EXP.KCYS.FW.W.0028.000000T0000Z-240910T0200Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- North Laramie Range and Adjacent High Plains- Laramie East High Plains-Bordeaux/Chugwater/Wheatland- Goshen/Middle-Lower North Platte River Basin- 742 PM MDT Mon Sep 9 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 417, 418, 419, 431, 432, AND 433... Winds have decreased below Red Flag criteria and the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 8, 2:15 PM MDT, 24 minutes earlier. Its key messages:
- Critical fire weather conditions possible Monday with gusty west to northwest winds and low humidity.
- With a slight increase in moisture aloft, the best chance of showers and thunderstorms will occur on Wednesday, with mostly dry conditions for Thursday through Sunday. Temperatures will remain near or slightly above normal.
Area forecast discussion, Sep 8, 2:15 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
215 PM MDT Sun Sep 8 2024
.KEY MESSAGES...
- Critical fire weather conditions possible Monday with gusty
west to northwest winds and low humidity.
- With a slight increase in moisture aloft, the best chance of showers
and thunderstorms will occur on Wednesday, with mostly dry
conditions for Thursday through Sunday. Temperatures will
remain near or slightly above normal.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 215 PM MDT Sun Sep 8 2024
Weather will generally remain quiet over the next 48 to 60 hours
across southeast Wyoming and western Nebraska as a ridge of high
pressure aloft moves over the area. Current KCYS radar loop at
200 PM shows some convection developing over the mountains, but
weakening as it moves southeast into the high plains/high
valleys. Kept POP around 15 percent for these locations for
showers and thunderstorms as one or two of these cells may
produce lightning this afternoon. One of these thunderstorms may
sneak into Douglas, Wheatland, Laramie, or Cheyenne but
confidence is low at this time. Otherwise, most areas will
remain dry and warm for this time of the year.
For Monday, the upper level ridge axis is forecast to flatten by
midday with westerly winds becoming breezy late in the morning
through the afternoon hours. A subtle upper level shortwave is
forecast to rapidly move eastward across the area, which will
likely initiate some thunder-showers along the Colorado border
and the I-80 corridor through the day, but coverage should be
pretty limited. Monday will likely be the warmest day of the
week with highs in the mid 80s to mid 90s across the forecast
area...warmest east of the I-25 corridor. A few locations across
the northern and central Nebraska Panhandle may approach 100
degrees mid Monday afternoon. Similar weather expected for
Tuesday as the upper level flow becomes more southwesterly, but
it should be drier with lower chances for showers and
thunderstorms.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Issued at 115 PM MDT Sun Sep 8 2024
Tuesday night/Wednesday...A weak disturbance in the southwest flow
aloft may produce isolated evening showers and thunderstorms across
western Carbon County Tuesday evening. As the ridge aloft moves off
to our east on Wednesday, stronger southwest flow aloft develops,
and with a shortwave trough aloft passage near peak heating, and
precipitable water (PW) values increasing to 0.6 to 1.0 inches, we
anticipate scattered afternoon and evening showers and thunderstorms
mainly west of I-25. Maximum temperatures will be slightly cooler
with more cloud cover and precipitation coverage.
Thursday...As a large scale trough aloft moves into the Great Basin
states, southwest flow aloft will strengthen over our counties, with
an attendant surface trough developing across eastern Wyoming. Warm
temperatures aloft will limit convective development, though there
may be enough mid level moisture to spawn isolated late day showers
and thunderstorms.
Friday...A more autumnal like pattern develops with a fairly potent
shortwave trough aloft and its associated cold frontal passage early
in the day which will likely dry out the airmass, keeping conditions
dry and cooler, with breezy to windy conditions.
Saturday...West southwest flow aloft continues and with PW values
only from 0.2 to 0.6 inches, dry weather looks likely. Maximum
temperatures will be about the same as Friday, with 700 mb
temperatures near 14 Celsius.
Sunday...Southwest flow aloft continues with a slight increase in
atmospheric moisture and precipitable water values from 0.5 to 1.1
inches. Warm temperatures aloft will likely limit convective
development, so will continue the dry forecast. Slightly warmer than
Saturday as 700 mb temperatures rise a bit.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1127 AM MDT Sun Sep 8 2024
Ridging and northwest flow aloft will continue. Mostly clear
skies will prevail, except for scattered clouds near 10000 feet
at Laramie and Cheyenne from 21Z to 02Z, with showers in the
vicinity at these terminals during these times. Winds will be
15 knots or less.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 10 AM to 8 PM MDT Monday for WYZ417>419-
432.
Fire Weather Watch from Monday morning through Monday evening
for WYZ429-430.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...RUBINHazardous weather outlook, Sep 8, 3:22 AM MDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 322 AM MDT Sun Sep 8 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-090930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 322 AM MDT Sun Sep 8 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Increasing west to west northwest winds expected Monday that could interact with very dry air...to create critical fire weather conditions for some areas in southeast Wyoming. A Fire Weather Watch is in effect for Monday for a large part of southeast Wyoming. Outdoor burning is not recommended. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 6:53 PM MDT | Special Weather Statement | CYS | Platte | 37 min |
| Sep 8, 1:23 AM MDT | Fire Weather Watch | CYS | Albany, Converse, Goshen, Laramie, Niobrara, Platte | 24 hr |
Nearby
Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.